Try it
Anaesthesia · Intravenous and inhalational agents: naloxone titration
Sample itemAn opioid-sedated patient in recovery, breathing six times a minute, is given a full 0.4 mg bolus of naloxone and suddenly becomes agitated, hypertensive and tachycardic with pulmonary oedema. How should naloxone have been given?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. In small titrated intravenous increments until breathing is adequate
Sudden full reversal of opioid effect removes analgesia and releases a sympathetic surge, causing pain, hypertension, tachycardia and sometimes pulmonary oedema. Naloxone is therefore titrated in small intravenous doses, and its short action may require repeat doses.
Option by option
A. Intramuscularly at 0.4 mg every 5 minutes regardless of response
Fixed intramuscular doses regardless of response cannot be titrated and are slow.
B. In small titrated intravenous increments until breathing is adequate (correct)
Correct. Small doses reverse respiratory depression while preserving some analgesia.
C. Only by infusion after a loading dose of 0.8 mg
A large loading dose gives the same abrupt reversal.
D. As one larger dose of 2 mg to ensure complete reversal
A large dose increases the chance of an abrupt sympathetic surge.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…